MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MARYLAND DISSECTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MARYLAND DISSECTOR
Model Number 420143-07
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the maryland dissector instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.A review of the instrument log for the maryland dissector instrument (lot # t10200521 / sequence #146) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2022 on system sh2350.The instrument has 5 remaining usable lives with no subsequent use recorded.No image or procedure video was provided for review.This complaint is being reported due to the following conclusion: it was alleged that the maryland dissector instrument jaws failed to open during a procedure.Medical intervention may be required in the event that the instrument fails to unclamp/release from tissue when commanded by the user or system.At this time, it is unknown what caused the unclamping event to occur.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted thyroid resection surgical procedure, the user observed that the maryland dissector instrument was unable to open its jaws.Instrument was removed and manual rotation of the input disks confirmed the issue.The user completed the procedure using the backup instrument with no further issue reported.No fragment fell inside the patient.No known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the site and obtained the following additional information regarding the reported event: the instrument was inspected by the hospital nurse prior to use.The instrument initially worked; however, suddenly found it inflexible and the jaws can¿t be opened manually.The instrument was not involved in any known collision or contact with a hard object.The maryland dissector instrument was grasping the thyroid tissue at the time of the issue (unable to open the jaw).No other information as to how the instrument jaws were opened and release the thyroid was provided.The tissue was released and no additional intervention was performed.No damage to the thyroid confirmed.
 
Additional Manufacturer Narrative
Failure analysis information can be found in h6 and h10.D02 - intuitive surgical, inc.(isi) received the maryland dissector instrument involved with this complaint and completed the device evaluation.Failure analysis investigation identified that the grip input disk spun freely without corresponding output motion at the distal end, suggesting a failure at the backend.The instrument housing was removed and inspection found a loose grip cable at the backend.As a result, intuitive motion was not being experienced at the snake wrist assembly.This observation is attributed to a component failure.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
MARYLAND DISSECTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13561191
Report Number2955842-2022-10285
Device Sequence Number17218209
Product Code NAY
UDI-Device Identifier00886874111413
UDI-Public(01)00886874111413(10)T10200521
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420143-07
Device Catalogue Number420143
Device Lot NumberT10200521 146
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/25/2022
Supplement Date Received by Manufacturer03/15/2022
Initial Report FDA Received Date02/18/2022
Supplement Report FDA Received Date04/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown